Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 34, NWS JSJ

May 2, 2025

NWS JSJ issued this flash flood warning at May 2, 2025, 3:10 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2025, 3:10 PM CDT (20:10 UTC)
Expired
May 2, 2025, 5:55 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 95 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 3:50 PM CDTFLASH FLOOD1 Se Piedra Gorda, PREmergency managers reported flooding on PR-119 near kilometer 63.5 and Junker Jr., caused by recent heavy rain that made the road impassable. Several people in vehicles became trapped. As a result, emergency managers closed the road at that time.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

657 
WGCA52 TJSJ 022010
FFWSJU
PRC027-065-071-115-022330-
/O.NEW.TJSJ.FF.W.0034.250502T2010Z-250502T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
410 PM AST Fri May 2 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Camuy, Hatillo, Isabela, Quebradillas...

* Until 730 PM AST.

* At 410 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1848 6691 1849 6685 1848 6684 1849 6677
      1832 6677 1832 6683 1834 6682 1837 6690
      1839 6692 1838 6694 1839 6703 1848 6706
      1851 6710 1851 6702

FLASH FLOOD...RADAR INDICATED

$$

ERG
1 follow-up statement
959 
WGCA72 TJSJ 022255
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
655 PM AST Fri May 2 2025

PRC027-065-071-115-022305-
/O.CAN.TJSJ.FF.W.0034.000000T0000Z-250502T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camuy PR-Hatillo PR-Isabela PR-Quebradillas PR-
655 PM AST Fri May 2 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CAMUY, HATILLO, ISABELA 
AND QUEBRADILLAS...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 AM AST Saturday for a 
portion of Puerto Rico.

&&

LAT...LON 1848 6691 1849 6685 1848 6684 1849 6677
      1832 6677 1832 6683 1834 6682 1837 6690
      1839 6692 1838 6694 1839 6703 1848 6706
      1851 6710 1851 6702

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 2, 1:45 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 2, 1:45 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
245 PM AST Fri May 2 2025

.SYNOPSIS...

Unsettle and wet weather conditions will persist across the
islands during the rest of today into the weekend. Additionally
rain activity and saturated soils will keep a significant flooding
threat along the Cordillera Central and western interior.
Residents and visitors are urged to stay tune to the weather
conditions.

&&

.SHORT TERM...Tonight through Sunday...

Important: A Flood Watch remains in effect for Puerto Rico through
at least Saturday.

Today, brief periods of sunshine and partly cloudy skies dominated
much of Puerto Rico and the U.S. Virgin Islands. These conditions
allowed temperatures to rise into the upper 80s to low 90s degrees
Fahrenheit along coastal areas, while mountainous regions
experienced temperatures in the upper 70s and low 80s. However, by
late morning, showers began developing across eastern Puerto Rico,
Saint Thomas, Saint John, and Saint Croix. Rainfall intensified
right after that, spreading over the Cordillera Central, south
central and north western Puerto Rico. By the early afternoon hours,
thunderstorms proceeded to develop over the same vulnerable areas.
In recent days, this activity has produced ponding of water on
roadways, flooding in poorly drained areas, additional landslides,
and rapid rises in rivers, and today is no exception. This is due to
already saturated soils and river levels running above to much above
normal, according to the United States Geological Survey (USGS)
river sensors. Thunderstorms are expected to continue into the
evening hours.

The current wet pattern will persist through at least Saturday.
Precipitable water values are forecast to peak between 2.15 and 2.20
inches through Saturday before gradually decreasing to around 1.80
inches by Sunday evening. This above-normal moisture, combined with
favorable mid- to upper-level atmospheric support from a developing
trough or low to our northwest, will continue to promote isolated to
scattered thunderstorms with periods of heavy rainfall over the next
24 to 36 hours. On Sunday, although overall moisture levels are
expected to decline, afternoon thunderstorms triggered by daytime
heating will likely develop again over Puerto Rico's mountainous
regions. These storms may produce localized heavy rainfall and renew
flood concerns due to persistently saturated soils. Residents and
visitors are strongly encouraged to monitor weather conditions and
be prepared to take protective action against flooding impacts
through the weekend.

For the additional information and updates, please refer to: Flood
Watch (FFASJU), Hazardous Weather Outlook (HWOSJU), Graphical
Hazardous Weather Outlook (https://www.weather.gov/erh/ghwo?wfo=sju)

.LONG TERM...Monday through Friday...FROM PREVIOUS DISCUSSION...

No significant changes were made to the long-term forecast. The
synoptic pattern continues as expected, with a surface high pressure
building in the Western Atlantic that should move eastward and an
induced low lingering over the Central Atlantic. The mid to
upper- level trough highlighted by the global models for the past
few days is still expected to approach the CWA by Wednesday,
increasing instability aloft. The wind pattern will be variable,
as ENE winds will reduce by Tuesday and remain light for the rest
of the forecast period. Regarding the shower activity, the latest
global model ensembles showed an increase in uncertainty, with
some members going for a less aggressive solution compared to the
past few days. However, they still expect PWAT values to remain
near to above climatological normals (1.7 - 1.9 inches) throughout
the entire period. The temperatures in the 500 mb should increase
to seasonal values (around -7 Celsius) by Monday and Tuesday, but
will get colder by midweek (around -8 Celsius). Additionally,
stronger upper level winds should bring ventilation aloft,
increasing instability. Therefore, there's confidence of
development of thunderstorms during the afternoons each day.

Windward sections can expect light to moderate showers
moving occasionally during the night and the morning hours, while
the deep afternoon convection will concentrate on the interior
portions of Puerto Rico. With the recent heavy rainfall, above-
normal streamflows, saturated soils, and the expected conditions,
the flood threat remains elevated mainly over the aforementioned
areas. There should be an improvement in the weather conditions by
Friday, as a drier air mass filters into the region, promoting
stable conditions across the local islands.

Seasonal temperatures should prevail for the rest of the forecast
period, with the heat risk remaining low across the CWA.

&&

.AVIATION...

(18Z TAFs)

Periods of SHRA and TSRA will result in MVFR and briefly IFR
conditions along TJBQ and TJPS. For TJSJ SHRA with VCTS will result
in lower ceilings, maintaining BKN/OCV lyrs btw FL020-F040 expected
until 02/23Z. Steering winds will have a more easterly component
today prevailing at the sfc and increasing btw 12-16 kt. Stronger
sustained winds btw 16-21 kt are expected tonight from 03/01z-
03/06z across the Atlantic and eastern waters btw PR and the
USVI.For tomorrow VCSH are forecasted for TIST and TISX from 03/10-
0315Z.

&&

.MARINE...

A surface high pressure building across the western Atlantic and a
deep layered trough northeast of the region will continue promoting
light to moderate east-northeast to northeast winds for the rest
of today. An increase in winds is forecast for tonight, resulting
in briefly winds up to 20 knots. For tomorrow, winds will persist
from the east up to 15 knots. Showers and thunderstorms are
expected to develop across the local waters, producing locally
higher winds and seas. Small craft should exercise caution and
stay weather alert.

&&

.BEACH FORECAST...

The moderate risk of rip currents will continue for the beaches in
northern Puerto Rico, Culebra, and St. Thomas and St. John in the
U.S. Virgin Islands. Beachgoers must exercise caution due to
possible life- threatening rip currents along the surf zone and
stay weather alert. The rip current risk is still expected to
gradually decrease this weekend into early next week.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Saturday morning for PRZ001>013.

VI...None.
AM...None.
&&

SHORT TERM...MMC
LONG TERM...AVIATION...LIS
Hazardous weather outlook, May 2, 3:12 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
412 AM AST Fri May 2 2025

AMZ711>745-PRZ001>013-030815-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
412 AM AST Fri May 2 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms, particularly
across central Puerto Rico. Be prepared to stop all outdoor
activities and seek shelter if storms develop.

.Excessive Rainfall...Life-threatening flash flooding, which may
enter structures and cut off neighborhoods, especially in flood-
prone areas across mountainous areas. Isolated landslides in
areas of steep terrain. Elsewhere, prepare for ponding of water on
roads and in poorly drained areas, and flooding in urban areas,
roads, small streams, and washes. Stay alert for rising water.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across the Atlantic waters and the eastern waters of Puerto Rico.
Unsecured items could blow around.

.Marine Conditions...Small craft should exercise caution,
particularly across the Atlantic waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the north-facing beaches. Isolated
stronger rip currents may occur elsewhere, especially near piers,
jetties, and channels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An unstable and wet weather pattern will result in shower and
thunderstorm development through at least Saturday, increasing
the risk of flash flooding and the potential for frequent
lightning and gusty winds with the expected thunderstorms.
However, additional thunderstorm development is expected each
afternoon for the rest of the period, mainly over the central
portions of Puerto Rico. A moderate rip current risk will prevail
across the north facing beaches of the islands through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-030815-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
412 AM AST Fri May 2 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms expected. Stay alert and be
prepared to take shelter if storms develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes. There is a low chance of isolated flash
floods.

.Wind...Breezy conditions (18-22 kts | 21-25 mph), particularly
across St. Thomas and the waters between the islands. Unsecured
items could blow around.

.Marine Conditions...Small craft should exercise caution,
particularly across the Atlantic waters.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the northern beaches of St. Thomas.
Isolated stronger rip currents may occur elsewhere, especially
near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm development is expected to continue
on Saturday, increasing the risk of urban flooding and the
potential for lightning activity and gusty winds. A moderate rip
current risk is expected on Saturday across the northern islands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Special weather statement, May 2, 2:06 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service San Juan PR
306 PM AST Fri May 2 2025

PRZ003-006-007-009>011-022030-
Mayaguez and Vicinity PR-Central Interior PR-Western Interior PR-
Southwest PR-Ponce and Vicinity PR-Southeast PR-
306 PM AST Fri May 2 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL INTERIOR AND
SOUTHWESTERN MUNICIPALITIES THROUGH 430 PM AST...

At 304 PM AST, Doppler radar was tracking strong thunderstorms along
a line extending from Villalba to 6 miles north of San German.
Movement was southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 1822 6627 1816 6622 1808 6621 1795 6624
      1795 6629 1798 6632 1796 6636 1796 6643
      1799 6648 1797 6668 1801 6677 1798 6680
      1799 6720 1801 6716 1804 6720 1807 6718
      1809 6720 1813 6717 1816 6718 1826 6710
TIME...MOT...LOC 1904Z 066DEG 7KT 1812 6648 1817 6702

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CVB
Local storm report, May 2, 2:13 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
313 PM AST Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Waterspout       1 NW Luquillo           18.39N 65.73W
05/02/2025                   AMZ712             PR   Broadcast Media

            Broadcast media, through social media,
            showed a video of a waterspout just offshore
            from the beach.

&&

CVB
Local storm report, May 2, 2:20 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
320 PM AST Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Hail             3 NNW Luis Llorens Torr 18.10N 66.54W
05/02/2025  M0.25 Inch       Juana Diaz         PR   Broadcast Media

            Broadcast media, through social media,
            reported hail in the Maravilla sector, Bo.
            Collores, along PR-512 at kilometer 11.4.

&&

CVB
Local storm report, May 2, 2:24 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
324 PM AST Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     Flash Flood      1 S Caguas              18.22N 66.04W
05/02/2025                   Caguas             PR   Public

            A social media post showed floodwaters on
            Ave Degetau, with a car stranded directly in
            front of Farmacia Claridad.

&&

CVB
Local storm report, May 2, 2:41 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
341 PM AST Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Flash Flood      3 WNW Jagual            18.17N 66.04W
05/02/2025                   Caguas             PR   Broadcast Media

            Broadcast media showed floodwaters from Rio
            Turabo entering several homes in Borinquen,
            near PR-765. One of the videos showed a
            stranded car being carried by the
            floodwaters.

&&

CVB
Local storm report, May 2, 3:03 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
403 PM AST Fri May 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Landslide        7 ESE Maricao           18.15N 66.88W
05/02/2025                   Yauco              PR   Public

            The 911 Call Center reported a landslide in
            PR-374 in Barrio Rubias due to the heavy
            rains.

&&

YZR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:54 AM CDTAreal Flood AdvisoryJSJ5 hr
May 2, 12:01 PM CDTSpecial Marine WarningJSJ119 min
May 2, 12:07 PM CDTAreal Flood AdvisoryJSJ87 min
May 2, 12:07 PM CDTSpecial Weather StatementJSJ83 min
May 2, 12:09 PM CDTAreal Flood AdvisoryJSJ5 hr
May 2, 12:10 PM CDTAreal Flood AdvisoryJSJ47 min
May 2, 12:17 PM CDTAreal Flood AdvisoryJSJ5 hr
May 2, 12:24 PM CDTSpecial Weather StatementJSJ96 min
May 2, 12:29 PM CDTFlash Flood Warning Considerable damage threatJSJ6 hr
May 2, 12:44 PM CDTFlash Flood WarningJSJ3 hr
May 2, 12:53 PM CDTAreal Flood AdvisoryJSJ5 hr
May 2, 1:00 PM CDTFlash Flood Warning Considerable damage threatJSJ5 hr
May 2, 1:10 PM CDTFlash Flood WarningJSJ3 hr
May 2, 1:17 PM CDTAreal Flood AdvisoryJSJ5 hr
May 2, 1:22 PM CDTAreal Flood AdvisoryJSJ3 hr
May 2, 1:25 PM CDTAreal Flood AdvisoryJSJ3 hr
May 2, 1:34 PM CDTFlash Flood WarningJSJ3 hr
May 2, 1:42 PM CDTAreal Flood AdvisoryJSJ3 hr
May 2, 2:02 PM CDTAreal Flood AdvisoryJSJ3 hr
May 2, 2:06 PM CDTSpecial Weather StatementJSJ84 min
May 2, 2:14 PM CDTAreal Flood AdvisoryJSJ3 hr
May 2, 2:31 PM CDTAreal Flood AdvisoryJSJ39 min
May 2, 2:34 PM CDTAreal Flood AdvisoryJSJ4 hr
May 2, 2:42 PM CDTAreal Flood AdvisoryJSJ3 hr
May 2, 2:52 PM CDTAreal Flood AdvisoryJSJ2 hr
May 2, 3:12 PM CDTFlash Flood WarningJSJ109 min
May 2, 3:14 PM CDTFlash Flood WarningJSJ69 min
May 2, 3:37 PM CDTAreal Flood WarningJSJ9 hr
May 2, 3:37 PM CDTAreal Flood AdvisoryJSJ2 hr
May 2, 3:41 PM CDTSpecial Marine WarningJSJ2 hr
May 2, 3:43 PM CDTSpecial Marine WarningJSJ2 hr
May 2, 3:51 PM CDTAreal Flood WarningJSJ11 hr
May 2, 4:05 PM CDTAreal Flood AdvisoryJSJ115 min
May 2, 4:19 PM CDTAreal Flood AdvisoryJSJ95 min
May 2, 4:23 PM CDTAreal Flood AdvisoryJSJ97 min
May 2, 4:30 PM CDTAreal Flood WarningJSJ6 hr
May 2, 4:39 PM CDTAreal Flood WarningJSJ2 hr
May 2, 4:56 PM CDTAreal Flood WarningJSJ10 hr
May 2, 5:32 PM CDTAreal Flood WarningJSJ7 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.